Oklahoma, 2018

Flash Flood and Damaging Winds in Oklahoma, August 28, 2018

August 28, 2018 · NWS OUN · 3 events in 1 county or zone

A line of storms formed along a cold front entering northwest Oklahoma on the evening of the 28th. This line quickly morphed into a more or less stationary area resulting in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a cold front entering northwest Oklahoma on the evening of the 28th. This line quickly morphed into a more or less stationary area resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 5:55 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 5:55 PM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
655 PM CDT Tue Aug 28 2018

.AVIATION...
29/00Z TAFs. TSRA will be included in terminals this evening at
KWWR, KPNC, and KCSM as scattered storms are expected to continue
along frontal boundary. Although storms will weaken late this
evening and overnight, continued development into central
Oklahoma, toward KOKC/KOUN, will be possible toward 12Z. MVFR cigs
possible post frontal across northern Oklahoma late tonight and
Wednesday morning.

&&

.PREV DISCUSSION... /issued 209 PM CDT Tue Aug 28 2018/

DISCUSSION...
The cold front is moving through the Panhandles early this afternoon
and should move into NW parts of the fa soon. Satellite shows some
cu developing in parts of NW OK and the TX Panhandle. Showers/storms
are expected to develop in NW OK along/near the cold front late this
afternoon and early evening then spread southeast across the fa
overnight into Wednesday as the front moves across portions of the
region. The front will then stall but lift back north Wednesday
night/Thursday with rain chances continuing into Thursday across
portions of the fa. Enough instability will be possible for some of
the storms to become strong to severe late this afternoon and
evening with large hail and strong wind gusts the main concerns.
However, wind shear is expected to be weak somewhat limiting the
potential for severe storms.

Models continue to differ from run to run and/or with each other
over the weekend into next week. The 12Z run of the GFS now shows
almost zonal flow this weekend into early next week. This is
different than yesterday's 12Z run which showed WSW/SW flow
developing over the weekend and next week. The ECMWF has the upper
high centered over the eastern U.S. leaving most of the fa dry into
early next week. With the uncertainty of the models, tried not to
make any significant changes to the extended forecast for now and
hopefully models will begin to start to settle towards a more
consistent solution.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  93 /  30  30  30  20
Hobart OK         72  88  72  98 /  30  20  10  10
Wichita Falls TX  77  97  74  98 /  10  20  10  10
Gage OK           62  80  68  96 /  40  20  10  10
Ponca City OK     69  82  68  91 /  40  30  20  20
Durant OK         75  95  73  94 /   0  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/11
Hazardous weather outlook, Aug 28, 10:49 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Tue Aug 28 2018

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected to develop across portions of northern
and west central Oklahoma late this afternoon and early evening
then spread southeast this evening and overnight. Some of the
storms could become strong to severe producing hail up to the size
of half dollars and wind gusts up to 65 mph. There is a Marginal
risk for severe storms along and northwest of line from Perry and
Kingfisher, to Weatherford and Hollis Oklahoma. The strong to
severe storms are expected to be primarily between 4 PM and 10
PM.

A few strong storms with gusty winds could be possible overnight
but the potential for severe storms will decrease late this
evening. Overall, heavy downpours and lightning will be the main
concerns.

.Heat...
Another very warm day is expected with heat index values reaching
between 95 and 105 this afternoon. Follow heat safety guidelines
and keep hydrated if you are outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue into Wednesday and Thursday,
although the potential of severe storms will be low. There will be
low chances of storms again Friday night through Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 28, 5:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
626 PM CDT TUE AUG 28 2018

OKZ009-010-014-015-290000-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
626 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Woodward...northeastern
Roger Mills...northwestern Dewey and southeastern Ellis Counties
Until 700 PM CDT....

AT 623 PM CDT, strong thunderstorms were located 3 miles south of
Harmon and 9 miles northeast of Crawford, moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Vici, Camargo, Sharon, Mutual and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3632 9910 3589 9924 3585 9982 3627 9954
TIME...MOT...LOC 2323Z 250DEG 20KT 3610 9956 3594 9970

11
Special weather statement, Aug 28, 6:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT TUE AUG 28 2018

OKZ009-014-015-290100-
Roger Mills OK-Dewey OK-Ellis OK-
726 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills...
northwestern Dewey and southeastern Ellis Counties Until 800 PM
CDT....

AT 725 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 6 miles west of Camargo to
5 miles north of Roll, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Leedey, Camargo and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3608 9898 3573 9951 3587 9964 3600 9946
      3602 9939 3615 9924
TIME...MOT...LOC 0025Z 267DEG 10KT 3600 9939 3586 9968

11
Special weather statement, Aug 28, 6:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT TUE AUG 28 2018

OKZ009-014-015-290130-
Roger Mills OK-Dewey OK-Ellis OK-
759 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 830 PM
CDT....

AT 756 PM CDT, strong thunderstorms were along a line extending from
5 miles north of Leedey to 6 miles northeast of Roll to 5 miles
southwest of Crawford, moving east-southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Leedey, Camargo, Crawford, Roll and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9928 3595 9897 3581 9938 3563 9984
      3578 9997
TIME...MOT...LOC 0056Z 283DEG 7KT 3594 9936 3585 9962 3576 9986

11
Special weather statement, Aug 28, 7:05 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
805 PM CDT TUE AUG 28 2018

OKZ007-290115-
Grant OK-
805 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
815 PM CDT....

AT 804 PM CDT, a strong thunderstorm was located near Manchester,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...

Locations impacted include...
Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3693 9803 3700 9808 3700 9779
TIME...MOT...LOC 0104Z 251DEG 19KT 3698 9802

11
Special weather statement, Aug 28, 7:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
808 PM CDT TUE AUG 28 2018

OKZ006-007-290130-
Alfalfa OK-Grant OK-
808 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 830 PM CDT....

AT 806 PM CDT, strong thunderstorms were along a line extending from
5 miles south of Manchester to near Great Salt Plains Lake, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wakita, Jet, Nash, Manchester and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3664 9804 3665 9831 3700 9804 3700 9782
TIME...MOT...LOC 0106Z 233DEG 26KT 3692 9807 3675 9821

11
Special weather statement, Aug 28, 7:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
824 PM CDT TUE AUG 28 2018

OKZ006-007-290200-
Alfalfa OK-Grant OK-
824 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 900 PM CDT....

AT 822 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Manchester to 4 miles east of Great Salt Plains Lake,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Wakita and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3670 9793 3671 9825 3700 9801 3700 9772
TIME...MOT...LOC 0122Z 241DEG 26KT 3698 9794 3676 9811

11

The radar

The Altus AFB radar (KFDR), 174 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
August 28, 7:25 PM CST
Where
Roger Mills County, 2.18 mi NW of Roll
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.800, -99.740

Barn was blown over and trees reported downed. Time estimated by radar.

Thunderstorm Wind, Roger Mills

When
August 28, 7:45 PM CST
Where
Roger Mills County, 2.76 mi S of Roll
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.740, -99.712

Eight inch tree limbs snapped blocking highway 283. Time estimated from radar.

Flash Flood, Roger Mills

When
August 28, 9:00 PM CST to 11:59 PM CST
Where
Roger Mills County, 1.5 mi WNW of Roll to 0.87 mi WSW of Roll
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.787, -99.735

County road was washed out about a mile west of Roll. Estimated 6 inches of water flowing over road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779889, 779890, 779891.